I read with interest the March 2008 Case of the Month "Heart Rate: 310" by Drs. McKinney, Brywczynski and Slovis. Under the summary section, the authors state, "Adenosine should never be used in wide complex tachycardia [WCT] because it stuns the AV node." I think some clarification might be in order.
In addition to adenosine, beta-blockers, calcium channel blockers, lidocaine and digoxin make up "the five" drugs to avoid in WCT, according to Rosen_s Emergency Medicine (5th edition, Volume 2, p. 1089). There_s some confusion over the recommendation found in this Case and in the 2005 AHA CPR/ECC guidelines. The algorithm for tachycardia with pulses calls for the use of adenosine in WCT that are regular and thought to be SVT with aberrancy, and calls for the use of AV nodal blocking agents (calcium channels and beta-blockers) in irregular WCT that are thought to be atrial fibrillation with aberrancy.
Although the case report is not meant to guide all therapies in all similar situations, the fact remains that some ALS providers carry metoprolol and diltiazem as well as adenosine and lidocaine, and the use of some or all of these drugs may be inappropriate in WCT greater than 200 beats a minute. In addition, clarification of the AHA recommendations as they pertain to the paramedic on the street might also be useful.
Evan Weinstein, NREMT-P, MD, FAAEM
Authors Jared McKinney, MD; Jeremy Brywczynski, MD; and Corey M. Slovis, MD, respond: Wide complex tachycardias (WCT) may have either a ventricular or supra-ventricular etiology, and the resulting rhythm may be either regular or irregular. At rates greater than 200Ï220 in adults, a bypass tract is likely and the underlying rhythm is usually either PSVT with aberrant conduction or atrial fibrillation with aberrant conduction (both most likely due to Wolff-Parkinson-White syndrome). If patients are unstable, then electrical reversion is the best therapy. If treating patients medically, you could follow PSVT, V-tach or atrial fibrillation. Because those of us in the back of the ambulance or in the ED can_t perform electrophysiological testing to determine the underlying rhythm, it_s impossible to reliably choose the correct treatment protocol with 100% accuracy. Therefore, the best rule to follow is, "Err in a way that the patient suffers the least," and use the most effective, least dangerous therapy available.1
WCT of unknown origins are best treated with procainamide or amiodarone, with lidocaine as a third choice.2-3 This is based on current AHA-ACC guidelines for atrial fibrillation in patients with WPW along with the recommended therapy for WCTs.2-3 As Dr. Weinstein points out, the ACLS recommendations of using adenosine for distinguishing PSVT from V-tach is no longer viewed positively by most. This is because adenosineƒalong with beta blockers, calcium channel blockers, digitalis and even lidocaineƒhas been associated with hypotension, increased conduction rates and V-fib in patients with unrecognized atrial fibrillation with aberrant wide complex conduction.2
As we wrote in our article, any WCT should be assumed to be V-tach, and the readily available adenosine should not be used. The drug of choice for very rapid WCT is procainamide, a drug few EMS providers currently carry. Amiodarone is the next preferred agent, followed by lidocaine. If the patient is known to have an irregular rate, then lidocaine should be avoided.
In closing, simple is best:
> Treat all regular WCT like V-tach.
> Do not use adenosine, calcium blockers, lidocaine or beta blockers in wide complex irregular arrthymias
1. Wrenn K, Slovis CM: "The ten commandment of emergency medicine."Annals of Emergency Medicine. 20(10):1146Ï1147, 1991.
2. Prystowsky EN, Benson D, Fuster V, et al: ˙Management of patients with atrial fibrillation: A statement for healthcare professionals. From the Subcommittee on Electrocardiography and Electrophysiology, American Heart Association.ÓCirculation. 93:1262Ï1277, 1996.
3. Zipes D, Camm A, Borggrefe M, et al: ˙ACC/AHA/ESC 2006 guidelines for management of patients with ventricular arrhythmias and the prevention of sudden cardiac deathƒExecutive summary.ÓCirculation. 114: 385Ï484, 2006.
In his attempt to instill a professional mindset in EMS folks, I really think David S. Becker missed the mark in his JEMS.com article, "An Ambulance is Not a 'Bus.'" The term "bus" came about in New York City many years ago, when many of the ambulances looked like buses. Ergo, the cops used to call for a bus, and the name stuck. Just because a bunch of NYC Third Watch wannabes co-opted the term doesn't automatically give it a negative connotation. In NYC, it's a commonplace term. Furthermore, the phrase "bus driver" is no different than the ubiquitous :ambulance driver" or increasingly pervasive "rescue workers."
Chad Stephen Albert
In the May 2008 "Names in the News" section, JEMS reported that the Prehospital Care Research Forum award for Best Abstract went to Myles Jen Kin and Baxter Larmon. The correct recipients are Justin Dillinham, MPA, NREMT-P; Lauren A. Crain, PhD; Bob Rajsky, MSEd, NREMT-P; and James Kintz, BS, NREMT-P. Kin and Larmon received the award for Best Research Oral Presentation. We regret the error.